Alert archive / Nebraska / Winter Storm Warnings in 2009

Winter Storm Warning 4, NWS Omaha, NE

April 4, 200915 counties in Nebraska; 5 counties in Iowa

NWS Omaha, NE issued this winter storm warning at Apr 4, 2009, 3:20 AM CDT for 15 counties in Nebraska; 5 counties in Iowa. It took effect at Apr 5, 2009, 2:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2009, 3:20 AM CDT (08:20 UTC)
In effect from
Apr 5, 2009, 2:00 AM CDT
Expired
Apr 5, 2009, 11:31 AM CDT
In force
10 hr
Issued by
NWS Omaha, NE

Counties Harrison County, IA, Mills County, IA, Monona County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Lancaster County, NE, Platte County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 10 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this winter storm warning went out at Apr 4, 2:45 AM CDT, 35 minutes earlier.

Area forecast discussion, Apr 4, 2:45 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT SAT APR 4 2009

.SHORT TERM...TODAY THROUGH TUESDAY.

INTENSE SPRING STORM WILL BE MAIN FOCUS IN THE SHORT TERM
AS IT MOVES ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT.

A VARIETY OF WEATHER EXPECTED DURING THE PERIOD WITH PRIMARY
FORECAST CONCERN DEALING WITH TIMING OF CHANGEOVER TO SNOW.
SOME SNOW POSSIBLE LATE THIS AFTERNOON IN THE FAR NORTHWEST CORNER
OF THE CWA BUT WARM GROUND TEMPERATURES TODAY EXPECTED TO LIMIT
ACCUMULATIONS INITIALLY. THIS WILL BE THE CASE TONIGHT ALSO AS THE
COLDER AIR ALOFT BEGINS TO SPREAD EAST ACROSS THE REMAINDER OF THE CWA.
THE COMBINATION OF WARM WET GROUND INITIALLY AND STRONG WINDS
WILL MAKE FORECAST OF SNOWFALL QUITE A CHALLENGE BUT HAVE
CONTINUED TO PLACE HIGHEST AMOUNTS IN NORTHERN PARTS OF THE CWA
WHERE COLD AIR COMES IN SOONEST. CURRENT FORECAST WILL USE A RANGE OF
AROUND 10 INCHES FAR NORTH TO 1 TO 2 INCHES FAR SOUTH FOR STORM TOTAL.

WILL START THINGS OFF TODAY WITH A WIND ADVISORY COVERING ALL OF
THE CWA UP TO 00Z/05 AS SURFACE LOW APPROACHES FROM WESTERN KANSAS.
WILL ALSO UPGRADE BLIZZARD WATCH TO A WARNING FOR THOSE COUNTIES
IN THE WATCH PREVIOUSLY...AND UPGRADE COUNTIES IN THE WINTER STORM
WATCH TO A WARNING STARTING AT 06Z/05. HAVE LEFT THE FAR SOUTH OUT OF
ANY WINTER HEADLINES FOR NOW WITH MAIN IMPACT LATE TONIGHT INTO SUNDAY.

MAIN SNOWFALL EXPECTED TO BE OVER BY SUNDAY AFTERNOON BUT WINDS WILL
REMAIN ON THE STRONG SIDE INTO MONDAY WITH IMPACT ON TRAVEL POSSIBLE
IN SOME AREAS.

NON DIURNAL TEMPERATURES LIKELY TODAY IN NORTHERN PARTS OF THE
AREA WITH HIGHS COMING DURING THE MORNING THEN STEADY OR SLOWLY
FALLING THIS AFTERNOON.

.LONG TERM...TUESDAY NIGHT THROUGH FRIDAY.

NO CHANGE TO THE EXTENDED PERIOD AT THIS TIME.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 05/06Z.

STORM SYSTEM CROSSING THE CNTRL PLAINS WILL RESULT IN DETERIORATING
CONDITIONS ALL SITE. EXPECT KOFK TO BE IMPACTED FIRST WITH MVFR  TO
IFR CONDITIONS AFTER 04/19Z WITH PCPN CHANGE FROM -RA TO -SN TWD
05/01Z. AS FOR KOMA/KLNK...DECREASE TO MVFR COND DELAYED TILL ABOUT
04/22Z. AT THIS POINT...APPEARS PCPN TYPE LIQUID AS KOMA/KLNK
REMAINS IN WARM SECTOR AHEAD OF SFC LOW. ALSO...CROSS WIND ISSUES
LIKELY ALL TERMINALS AS SFC WIND G20-30KT GRADUALLY SHIFT DIRECTION
FROM ESE TO NNE THRU THE PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

     WINTER STORM WARNING FROM 1 AM TO 7 PM CDT SUNDAY FOR NEZ043>045-
     050>053-065>067-078.

     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     NEZ011-012-015>018-030>034-042.

IA...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR IAZ043-055-056-069-079-080-090-091.

     WINTER STORM WARNING FROM 1 AM TO 7 PM CDT SUNDAY FOR IAZ055-056-
     069-079.

     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     IAZ043.

&&

FOBERT/DEE
Hazardous weather outlook, Apr 3, 5:04 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT FRI APR 3 2009

IAZ043-NEZ011-012-015>018-030>034-042-041215-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-
504 PM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

RAIN SHOWERS ARE POSSIBLE TONIGHT...BECOMING LIKELY DURING THE DAY
SATURDAY. SOME OF THE RAIN COULD MIX WITH OR CHANGE OVER TO SNOW
LATE IN THE DAY SATURDAY...BUT ACCUMULATING SNOW WILL HOLD OFF
UNTIL SATURDAY NIGHT.

.DAY TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

BLIZZARD CONDITIONS ARE LIKELY SATURDAY NIGHT AND SUNDAY AS A
MAJOR WINTER STORM MOVES INTO THE REGION...THUS A BLIZZARD WATCH
HAS BEEN POSTED FOR THIS TIME FRAME. THE SNOW WILL BE HEAVIEST
SATURDAY NIGHT THROUGH SUNDAY MORNING WITH SNOW TOTALS EXPECTED TO
BE IN THE 5 TO 10 INCH RANGE. NORTH WINDS WILL INCREASE INTO THE
25 TO 35 MPH RANGE WITH GUSTS OVER 40 MPH SATURDAY NIGHT AND
SUNDAY...WHICH WILL CAUSE BLIZZARD CONDITIONS. WITH TEMPERATURES IN
THE UPPER 20S OR LOWER 30S...THE SNOW SHOULD BE WET AND HEAVY. BUT
WITH THE STRONG NORTH WINDS...VISIBILITIES WILL LIKELY DROP TO
NEAR ZERO AT TIMES IN BLOWING AND DRIFTING SNOW.

THERE IS STILL SOME UNCERTAINTY ON THE TRACK OF THIS STORM SYSTEM.
A SLIGHT CHANGE IN ITS PATH COULD MEAN SIGNIFICANT CHANGES IN THE
AMOUNT OF SNOW. HOWEVER...NORTHEAST NEBRASKA IS IN A PRIME
LOCATION FOR SIGNIFICANT SNOW. THOSE PLANNING TRAVEL ACROSS THE
AREA THIS WEEKEND SHOULD REMAIN ADVISED ON THE LATEST FORECAST AND
POTENTIAL WINTER STORM WARNINGS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SATURDAY.

IAZ055-056-069-079-NEZ043>045-050>053-065>067-078-041215-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-SALINE-
504 PM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE
DAY ON SATURDAY...WITH SHOWERS AND STORMS LIKELY SATURDAY
AFTERNOON. ISOLATED SEVERE STORMS WITH LARGE HAIL ARE POSSIBLE
SATURDAY AFTERNOON.

.DAY TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

A MAJOR EARLY SPRING STORM SYSTEM WILL MOVE THROUGH THE AREA
SATURDAY NIGHT AND SUNDAY. RAIN WILL CHANGE TO SNOW DURING THE
EVENING SATURDAY...WITH THE POTENTIAL FOR HEAVY SNOW AND NEAR
BLIZZARD CONDITIONS SATURDAY NIGHT AND SUNDAY. THUS A WINTER STORM
WATCH HAS BEEN POSTED FOR THIS TIME FRAME.

THE LATEST FORECAST CALLS FOR SNOW AMOUNTS OF 1 TO 5 INCHES WITH
THE LOWER AMOUNTS EXPECTED ALONG THE INTERSTATE 80 CORRIDOR AND
POINTS SOUTH. HOWEVER...AMOUNTS UP TO 10 INCHES ARE EXPECTED IN
NORTHEAST NEBRASKA. THE TRACK OF THE STORM SYSTEM IS STILL
SOMEWHAT UNCERTAIN. ANY SOUTHWARD VARIATION IN ITS PATH COULD
BRING HIGHER SNOW TOTALS TO EAST CENTRAL NEBRASKA AND WEST CENTRAL
IOWA. NONETHELESS...EVEN WITH SNOW AMOUNTS IN THE 1 TO 5 INCH
RANGE...NORTH WINDS WILL INCREASE INTO THE 25 TO 40 MPH RANGE
SATURDAY NIGHT AND SUNDAY. THESE WINDS ALONG WITH ANY SNOWFALL
COULD CAUSE NEAR BLIZZARD CONDITIONS ACROSS THE AREA. THOSE
PLANNING TRAVEL THROUGH THE REGION THIS WEEKEND SHOULD REMAIN
AWARE OF THE LATEST FORECASTS AND POTENTIAL WINTER STORM WARNINGS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT COULD BE
NEEDED SATURDAY AFTERNOON AS THE THREAT FOR THUNDERSTORMS
INCREASES.

IAZ080-090-091-NEZ068-088>093-041215-
MONTGOMERY-FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
504 PM CDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY...WITH
THUNDERSTORMS BECOMING LIKELY SATURDAY AFTERNOON. SOME SEVERE
THUNDERSTORMS CONTAINING LARGE HAIL ARE POSSIBLE SATURDAY
AFTERNOON AND EVENING.

.DAY TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE THREAT FOR SEVERE THUNDERSTORMS WITH LARGE HAIL WILL CONTINUE
THROUGH SATURDAY EVENING. RAIN CAN BE EXPECTED AFTER
MIDNIGHT...BUT THEN THAT RAIN WILL CHANGE TO SNOW SUNDAY MORNING.
SNOW CAN BE EXPECTED THROUGH SUNDAY EVENING...WITH SNOW AMOUNTS
GENERALLY AROUND AND INCH OR LESS EXPECTED.

THE TRACK OF THE MAJOR STORM SYSTEM CAUSING THE CHANGING WEATHER
IS STILL SOMEWHAT UNCERTAIN. ANY SOUTHWARD SHIFT IN THE TRACK WILL
BRING A BETTER CHANCE FOR MORE ACCUMULATING SNOW TO SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. THOSE PLANNING TRAVEL THROUGH THE
REGION THIS WEEKEND SHOULD KEEP AWARE OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT COULD BE
NEEDED SATURDAY AND SATURDAY EVENING AS THE THREAT FOR
THUNDERSTORMS INCREASES ACROSS THE AREA.

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:00 AM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more16 hr
Apr 4, 3:20 AM CDTBlizzard WarningOAXAntelope, Boone, Burt, Cedar, Cuming, Knox and 6 more28 hr
Apr 4, 4:48 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline27 min
Apr 4, 5:04 PM CDTTornado WarningOAXGage26 min

Nearby

Winter Storm Warnings in Nebraska, 2009Winter Storm Warnings in Iowa, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.